An 87-year-old man with a history of osteoarthritis presented with worsening knee pain. He was prescribed acetaminophen with codeine. A few days later, he developed a rash on his right buttock and proximal thigh, similar to a rash he experienced in the past when he took over-the-counter (OTC) acetamenophen and an unknown lozenge to treat a presumed viral illness. A fixed drug eruption (FDE) was diagnosed and the patient was asked to avoid Tylenol and other OTC lozenges. Tylenol was entered as an allergy in the electronic medical records. However, since Tylenol, not acetaminophen was listed in the allergy profile, the order for acetaminophen and codeine did not generate an alert for the prescribing physician. Additionally, the dispensing pharmacist did not question the prescribing physician and the patient, unaware that acetaminophen in the pain medication is the same drug as Tylenol, took it and developed recurrent FDE.
- contraindications and precautions
- medical management
- unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors This is to inform that all three authors including the first author DF, middle author, JAG and senior author, NM have fully participated in the preparation of this manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.